Quote from crna1982
really? what is the rationale behind that?
what kind of a problem are we talking about? pt. survives code and lives vs. the low probability of losing limb due to extravastation? (after all, you are right there to witness extravasation while coding the pt. right? so you can quickly stop the infusion?)
so the pt. has no blood pressure and is in svt, a few extra cc's of levo is going to kill them? might be exactly what they needed... aside from volume.
realistically, do you really think you will be able to distinguish an abo incompatibility in the middle of a code for hemorrhagic shock? how are you able to diagnose this? by taking the pts. temperature?
i'm sensing a lot of passion here, lol. and your missing my major point on many levels,.. i hope you don't do this at work. but maybe you should go back and really read what i said and what the op was asking. her last statement:
"so i did and it worked. pt did great with both levophed and blood in the same line. so i was wondering what is the exact reasoning for wanting to run these drugs with anything else like i was taught when it apparently works fine."
she told us about her situation, she was not concerned that she made the wrong decision at the time, but was questioning why generally levo and blood can't be run together if it appears to have worked just fine during that situation.
so i gave her a reason why generally it is a bad idea to run those drugs together in the same line. when you have no choice, you do what you have to do which is what she did, however, you need to be working your ass off making yourself more options. if you read my response to her, i never chastised her for running those two together initially, i warned her of the dangers of keeping it that way,.. which btw are huge dangers and if any probable situation were to happen and she doesn't have any proof of attempting the interventions which i suggested, she could be written up or worse ... fired. the fact is that she had one piv already extravasate and then after getting a second piv she wasted 1 fruitless hour attempting to put in another piv while she had a patient in svt running two critical drugs. think about what can happen in one hour. you can go on break, have a nice nap, and come back refreshed in 1 hour,.. and here is this nurse still attempting to place a piv while the patient is not in good shape. just think about it.
i said nothing about the risk of the patient losing a limb, b/c a lil regitine, and wallah.. their good. the risk is that if the patient loses that line then you have a hypotensive svt patient with absolutely no access and not even a doctor in the room in the process
of placing a central line. the likelyhood of this happening was high because already, she had lost 1 line, two: running a bolus, and three, levo is a venous irritant and causes slight local vasoconstriction as well. do you now see my concern?
i was not mean to her, i agreed with her initial actions, but warned her of the danger of not escalating and getting the central line faster. and seriously,.. what is the benefit of taking an hour to place another piv when eventually the patient will need a central?
as for extra levo might "help" a patient in svt??? are you serious? so a medication thats a positive b1 agonist, hence positive chronotrope, is going to help supra-ventricular tachycardia (heightened av conduction rate). if your reasoning is an increase in co, a bolus of levo will cause so much constriction you're not going to to get appropriate ventricular filling, and perhaps even cause myocardial ishchemia. so,.. please explain your reasoning.
just last week i was running propofol and levophed which seems counterintuitive but it was necessary to do meanwhile the patient was getting an a-line and central line placed after seconds ago being intubated. (m/b vec could have worked, but thats a tad barbaric and came with its own risks.. anywho..) the point is that while it may be appropriate to do things during times of crisis you must think ahead and immediately make appropriate provisions to ensure the safety of the patient as well as treat secondary issues,..like svt.
abo rxn... its not the easiest thing to do but if the patient was conscious and not intubated (don't believe this patient was),.. then yes you could.. or at least you could gain a high suspicion of it. extreme back pain, chest pain, huge histamine release might present itself with dermal changes, extreme flushing. the fact of the matter is that if you were the nurse and you left him without other access for over an hour then you would just be fresh out of luck right even if you could differentiate.
there is a reason for policy. its because others have made mistakes/misjudgements before you. learn from them. part of being a good icu nurse is knowing "what to do next
"...its a learning curve and its nice to see her concerned and asking questions. i already stated that the op handled her crisis well, but just reiterated why her work wasn't done.